Alert archive / Indiana / Special Weather Statements in 2012
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Mar 17, 2012, 11:17 PM EDT for Hamilton County, Marion County, Indiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2012, 11:17 PM EDT (03:17 UTC)
- Expired
- Mar 18, 2012, 12:15 AM EDT
- In force
- 58 min
- Issued by
- NWS Indianapolis, IN
Counties Hamilton County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634
WWUS83 KIND 180317
SPSIND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 PM EDT SAT MAR 17 2012
INZ037-039-047-180415-
BOONE-HAMILTON-MARION-
1117 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BOONE...HAMILTON AND
NORTHERN MARION COUNTIES UNTIL 1215 AM EDT...
AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF ZIONSVILLE...OR 9 MILES
NORTHWEST OF INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ZIONSVILLE...
LAWRENCE...
CARMEL...
FISHERS...
NOBLESVILLE...
NORTH CROWS NEST...
MERIDIAN HILLS...
BROAD RIPPLE...
WILLIAMS CREEK...
CASTLETON...
GEIST RESERVOIR...
WESTFIELD...
MORSE RESERVOIR...
CICERO...
ARCADIA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3994 8587 3993 8589 3993 8593 3989 8594
3973 8615 3972 8628 3994 8634 4010 8621
4022 8594 4022 8592
TIME...MOT...LOC 0317Z 223DEG 19KT 3990 8623
$$
NIELDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Mar 17, 11:12 PM EDT, 5 minutes earlier.
Area forecast discussion, Mar 17, 11:12 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1112 PM EDT SAT MAR 17 2012 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... THE RIDGE OF HIGH PRESSURE AND WARM TEMPS WILL CONTINUE THROUGH THE SHORT TERM PERIOD. HOWEVER...THERE WILL BE A DRASTIC SWITCH IN THE WEATHER PATTERN BY THE END OF THE EXTENDED PERIOD. A LARGE UPPER LEVEL TROUGH WILL BRING MUCH COOLER...BUT NORMAL TEMPS FOR THIS TIME OF YEAR WITH HIGHS IN THE 60S AND LOWS IN THE 40S. PERIODS OF SHOWERS AND THUNDERSTORMS WILL ALSO ACCOMPANY THE TROUGH. && .NEAR TERM /REST OF TODAY/... SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUE TO BE THE MAIN CHALLENGE OF THE NEAR TERM PERIOD. THE IMPENDING SYSTEM/COLD FRONT ACROSS THE CENTRAL PLAINS WILL TRIGGER THUNDERSTORMS AHEAD OF IT...SOME OF WHICH COULD BECOME SEVERE. AS A RESULT...PORTIONS OF THE MISSOURI AND WESTERN TENNESSEE VALLEYS...AND INCLUDING A SMALL WEDGE OF OUR SW CWA ARE UNDER A SLIGHT RISK FOR DAY 1 WHERE INSTABILITY IS BEST AHEAD OF THE SYSTEM. MOST OF CENTRAL INDIANA SHOULD ESCAPE THE SEVERE WEATHER THREAT...BUT THAT/S NOT TO SAY THERE WILL BE NO THUNDERSTORM ACTIVITY. A 500 MB SHORTWAVE IS STILL PROGGED TO PASS OVER THE FORECAST AREA THIS EVENING THROUGH TOMORROW MORNING. THIS WILL PROVIDE ENOUGH LIFT TO INITIATE STORMS AS IT ENCOUNTERS A SOMEWHAT UNSTABLE ENVIRONMENT. SOME OF THE STRONGER STORMS COULD PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS. TEMPS...WAS ABLE TO GO WITH A BLEND. DID NOT NEED TO TREND MUCH ABOVE GUIDANCE...CLOUDS WILL BE INCREASING THROUGH THE COURSE OF THE DAY. MID 70S TO LOW 80S ARE EXPECTED FROM EAST TO WEST... RESPECTIVELY. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... THE FOCUS OF THE SHORT TERM IS CONTINUED THUNDERSTORM POTENTIAL FROM UPPER LEVEL SHORTWAVE. WILL KEEP CHANCE POPS THROUGH TOMORROW MORNING AS AFOREMENTIONED SHORTWAVE MOVES THROUGH CENTRAL INDIANA. HOWEVER...PRECIP WILL TAPER OFF FROM WEST TO EAST EARLY TOMORROW AFTERNOON AS RIDGING QUICKLY BUILDS BACK INTO THE AREA. THIS WILL PREVENT ANY FURTHER PRECIP THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. TEMPS...STAYED WITH A MODEL BLEND. WAS NOT REAL AGGRESSIVE WITH HIGHS FOR TOMORROW BECAUSE OF LINGERING CLOUD COVER. GENERALLY WENT WITH UPPER 70S. HOWEVER...TRENDED AT OR ABOVE GUIDANCE FOR MONDAY DUE TO AMPLE SUNSHINE. LOW TO MID 80S DO NOT SEEM OUT OF THE QUESTION. && .LONG TERM /TUESDAY THROUGH FRIDAY/... THE LONG TERM PERIOD STARTS OUT WITH A STRONG UPPER RIDGE OVER THE EASTERN U.S. WHILE THE UPPER TROUGH OVER THE WESTERN U.S. BEGINS TO PUSH INTO THE CENTRAL U.S. AND EVENTUALLY INTO OUR REGION AROUND THURSDAY AND FRIDAY. BOTH THE CANADIAN AND GFS DEVELOP THIS INTO A CUTOFF UPPER LOW THAT TRACKS INTO THE OHIO VALLEY WHILE KEEPING A VERY BROAD BUT MUCH WEAKER RIDGE OVER THE CENTRAL AND EASTERN U.S. THE 12Z EUROPEAN ON THE OTHER HAND SHOWS A MORE PROGRESSIVE UPPER TROUGH WHICH HAS MORE PHASING WITH THE NORTHERN STREAM. TUESDAY AND TUESDAY NIGHT WILL BE DRY. FROM WEDNESDAY ON THERE WILL BE CHANCE POPS ACROSS OUR REGION AS THE UPPER TROUGH AFFECTS OUR WEATHER. AS FAR AS TEMPERATURES ARE CONCERNED...WILL GO STRONGLY WITH PERSISTENCE TUESDAY. ALSO WENT A LITTLE WARMER THAN ALL BLEND VALUES AS MEX NUMBERS ARE LEANING THAT WAY AND UPPER TROUGH TO OUR WEST MAY NOT HAVE MUCH AFFECT UNTIL LATE WEDNESDAY. MODELS INDICATE MUCH COOLER TEMPERATURES IN BY DAY 7. I AM NOT QUITE SURE IT WILL COOL THAT QUICKLY...BUT ONLY ADJUSTED TEMPERATURES UP SLIGHTLY. && .AVIATION /DISCUSSION FOR THE 17/18Z KIND TAF ISSUANCE/... WITH PROGGED CONVECTIVE TEMPERATURES IN THE MID 70S SHOULD SEE MORE CU DEVELOPMENT OVER THE NEXT COUPLE OF HOURS AND PERHAPS SOME SCATTERED POP UP SHOWERS OR THUNDERSTORMS AFTER 21Z. THERE IS CURRENTLY SOME CONVECTIVE DEVELOPMENT ACROSS EASTERN MISSOURI AND WESTERN KENTUCKY BUT TIMING TOOL DOESN/T BRING IT INTO ANY OF THE SITES UNTIL AFTER 1Z SO MAY INTRODUCE A TEMPO GROUP WITH MVFR CONDITIONS BASED ON TIMING THE ARRIVAL OF THOSE STORMS. MODELS SHOW THE BEST FORCING MOVING THROUGH OVERNIGHT AFTER 6Z AND HAVE ADDED A VCTS DURING THAT TIME AND LOWEST CONDITIONS THEN. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...SMF SHORT TERM...TDUD LONG TERM....JH AVIATION...CP
Hazardous weather outlook, Mar 17, 2:45 PM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 245 PM EDT SAT MAR 17 2012 INZ021-028>031-035>049-051>057-060>065-067>072-181845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 245 PM EDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS WITH ANY THUNDERSTORMS. TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING ACROSS CENTRAL INDIANA WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNDAY MORNING. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY STORM THAT DEVELOPS. DISCUSSION: CENTRAL INDIANA WILL REMAIN WITHIN A MOIST UNSTABLE AIRMASS THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS OR LOCALIZED FLOODING THROUGH THE WEEKEND. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
In the hours before
Special weather statement, Mar 17, 8:03 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EDT SAT MAR 17 2012
INZ063-064-070>072-180100-
BARTHOLOMEW-BROWN-JACKSON-JENNINGS-LAWRENCE-
803 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
BARTHOLOMEW...JACKSON...NORTHWESTERN JENNINGS AND NORTHEASTERN
LAWRENCE COUNTIES UNTIL 900 PM EDT...
AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS JACKSON COUNTY...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SEYMOUR...
KURTZ...
FREETOWN...
CORTLAND...
SPURGEONS CORNER...
WAYMANSVILLE...
HAYDEN...
JONESVILLE...
AZALIA...
SCIPIO...
COUNTRY SQUIRE LAKES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3895 8642 3899 8634 3899 8632 3901 8632
3912 8613 3912 8561 3872 8587
TIME...MOT...LOC 0002Z 206DEG 16KT 3884 8594
NIELDSpecial weather statement, Mar 17, 9:00 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 PM EDT SAT MAR 17 2012
INZ063-064-180145-
BARTHOLOMEW-BROWN-
900 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORM ADVISORY FOR EASTERN BROWN AND BARTHOLOMEW
COUNTIES UNTIL 945 PM EDT...
AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...AND AN ADDITIONAL STORM EAST OF
NASHVILLE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COLUMBUS...
ELIZABETHTOWN...
TAYLORSVILLE...
CLIFFORD...
NEWBERN...
HOPE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3912 8580 3912 8615 3922 8613 3934 8607
3935 8568
TIME...MOT...LOC 0100Z 214DEG 15KT 3917 8592
NIELDLocal storm report, Mar 17, 9:11 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL COLUMBUS 39.21N 85.91W
03/17/2012 E1.00 INCH BARTHOLOMEW IN TRAINED SPOTTER
HAIL ON CENTRAL AVENUE
&&
EVENT NUMBER IND1200059
JPLocal storm report, Mar 17, 10:43 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1043 PM EDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL AVON 39.76N 86.38W
03/17/2012 E0.70 INCH HENDRICKS IN TRAINED SPOTTER
&&
EVENT NUMBER IND1200060
NIELDLocal storm report, Mar 17, 10:51 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1051 PM EDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND GST INDIANAPOLIS INT'L AIRP 39.72N 86.29W
03/17/2012 M59 MPH MARION IN ASOS
&&
BHHSpecial weather statement, Mar 17, 11:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 PM EDT SAT MAR 17 2012
INZ037-039-047-180415-
BOONE-HAMILTON-MARION-
1117 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BOONE...HAMILTON AND
NORTHERN MARION COUNTIES UNTIL 1215 AM EDT...
AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF ZIONSVILLE...OR 9 MILES
NORTHWEST OF INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ZIONSVILLE...
LAWRENCE...
CARMEL...
FISHERS...
NOBLESVILLE...
NORTH CROWS NEST...
MERIDIAN HILLS...
BROAD RIPPLE...
WILLIAMS CREEK...
CASTLETON...
GEIST RESERVOIR...
WESTFIELD...
MORSE RESERVOIR...
CICERO...
ARCADIA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3994 8587 3993 8589 3993 8593 3989 8594
3973 8615 3972 8628 3994 8634 4010 8621
4022 8594 4022 8592
TIME...MOT...LOC 0317Z 223DEG 19KT 3990 8623
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:03 PM EDT | Special Weather Statement | IND | Jackson | 57 min |
| Mar 17, 9:00 PM EDT | Special Weather Statement | IND | Bartholomew | 45 min |
| Mar 17, 9:43 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 32 min |
| Mar 17, 10:43 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Marion | 32 min |
| Mar 17, 10:48 PM EDT | Severe Thunderstorm Warning | IND | Marion | 27 min |
| Mar 17, 11:34 PM EDT | Special Weather Statement | IND | Hendricks | 41 min |
| Mar 18, 9:55 AM EDT | Special Weather Statement | IND | Fountain | 50 min |
Nearby
Special Weather Statements in Indiana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.